Take a look at “Images in Clinical Medicine” in the June 23rd issue of the New England Journal of Medicine (1).
The authors present the case of a 57 year-old man who presented with a 12 hour history of hematuria. Intravenous urography was performed after the administration of iodinated contrast material. Several hours later, generalized pustular vesicobullae appeared, most prominent on the patient’s face and ears. He had a neutrophilia and eosinophilia. The skin biopsy demonstrated pseudoepitheliomatous hyperplasia, full thickness epidermal necrosis and a diffuse neutrophilic dermal infiltrate. Microbiologic studies were negative. A diagnosis of iododerma was rendered. The patient was treated with thalidomide and skin lesions resolved within 4 weeks. The cause of hematuria was not identified, resolving in 3 days without treatment.
Perhaps there is another answer. I favor the diagnosis of Sweet syndrome, which may affect many organ systems. This patient had hematuria that could have been a manifestation of his disease. According to Daloul et al:
Renal involvement is uncommon and has been reported in the context of both idiopathic and malignancy-associated Sweet’s syndrome. It most commonly presents as proteinuria, and less often as haematuria and renal insufficiency. Biopsy-diagnosed mesangiocapillary glomerulonephritis has also been described. Renal involvement usually parallels the clinical course of skin lesions. Steroid therapy results in complete resolution of proteinuria and restoration of normal kidney function in most patients. Some patients may continue to have worsening kidney function requiring a long-term dialysis.
Iododermas have been reported in association with iodinated radiocontrast material (iRCM). Sweet syndrome has also been reported in a patient who received iRCM for intravenous pyelography (3). Old-time dermatologists in the pre-DIF era (well before my time!) will recall that iodides would exacerbate dermatitis herpetiformis – this was considered a diagnostic test. Interestingly, potassium iodide has been used to treat Sweet syndrome, but in cases considered “neutrophil poor” (4).
My hypothesis is that this patient was developing Sweet syndrome from the outset, and the iRCM exacerbated the condition. Therapeutically, I would have used prednisone instead of thalidomide.
- Chaelela JG, Aguilar L. Iododerma from contrast material. N Engl J Med 2016; 374:2477.
- Daloul R, et al. Nodular kidney involvement in a patient with idiopathic Sweet’s syndrome. BMJ Case Rep 2013 Dec 11; 2013.
- Fok JS. Radiocontrast-induced iodide sialadenopathy and neutrophilic dermatosis. Ann Allergy Asthma Immunol 2014; 112: 267-8.
- Smith HR, et al. Neutrophil-poor Sweet’s syndrome with response to potassium iodide. Br J Dermatol 1998; 139: 555-6.